[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.166.48.3. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
December 1989

Hypokalemia After Theophylline IntoxicationThe Effects of Acute vs Chronic Poisoning

Author Affiliations

From the Divisions of Clinical Pharmacology/Toxicology (Drs Shannon and Lovejoy) and Emergency Medicine (Dr Shannon), The Children's Hospital, the Department of Pediatrics, Harvard Medical School (Drs Shannon and Lovejoy), and the Massachusetts Poison Control System (Drs Shannon and Lovejoy), Boston.

Arch Intern Med. 1989;149(12):2725-2729. doi:10.1001/archinte.1989.00390120075015
Abstract

• To characterize the frequency and pattern of hypokalemia (serum potassium level <3.5 mmol/L) after theophylline poisoning, we prospectively evaluated 88 consecutive patients with theophylline intoxication (serum theophylline concentration ≥0.165 mmol/L). The mean admission serum theophylline concentration of this cohort was 0.331 mmol/L, with a range of 0.165 to 0.982 mmol/L. The simultaneous mean serum potassium concentration was 3.36 mmol/L (range, 2.20 to 5.80 mmol/L). Fifty-three patients (60%) were hypokalemic on hospital arrival. When, on the basis of recent ingestion, patients were separated into acute, chronic, or acute-on-chronic categories of theophylline intoxication, significant differences in serum potassium were found: Patients with acute theophylline intoxication had a mean serum potassium concentration of 2.94 mmol/L; 85% were hypokalemic. In contrast, patients with chronic theophylline intoxication had a mean serum potassium concentration of 3.83 mmol/L, with a 32% frequency of hypokalemia. These data demonstrate that hypokalemia is common after theophylline intoxication and has a significantly higher incidence after acute overdose. The difference in the frequency of hypokalemia between patients with acute vs chronic intoxication has unclear origins but may be related to the disparities in clinical course (particularly the appearance of seizures and cardiac arrhythmias) that have been observed after acute vs chronic theophylline intoxication.

(Arch intern Med. 1989;149:2725-2729)

×